New York, 2015

Flash Flood in New York, July 26, 2015

July 26, 2015 · NWS BGM · 1 event in 1 county or zone

A stationary front provided the focus for concentrated thunderstorms across the Southern Tier of New York. Rainfall estimates of 2 to 3 inches fell in a very short period of time, causing localized flash flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stationary front provided the focus for concentrated thunderstorms across the Southern Tier of New York. Rainfall estimates of 2 to 3 inches fell in a very short period of time, causing localized flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 1:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 1:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT SUN JUL 26 2015

.SYNOPSIS...
THUNDERSTORMS THIS AFTERNOON ALONG THE TWIN TIERS AND SOUTHERN
CATSKILLS WILL DROP ACROSS NORTHEAST PENNSYLVANIA THIS EVENING.
MOST AREAS WILL BE DRY AND WARM ON MONDAY...BUT ISOLATED SHOWERS
AND STORMS WILL BE POSSIBLE ACROSS NORTHEAST PENNSYLVANIA ONCE
AGAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK BNDRY CONTS TO DROP SEWRD THIS AFTN HAD HAS TRIGGERRED SCT
TSTMS AHD OVER THE NY/PA BRDR. SPS ANALYZED ML CAPE APRCHG 1500 SO
THERE/S PLENTY OF INSTABILITY BUT THERE/S LTL SHEAR SO SVR THREAT
SHD BE LIMITED. MODELS SHOW THE AXIS OF INSTABILITY AND SFC FNT
CONTG TO SAG SWRD THIS EVE CONFINING THE CONV TO THE XTRM SE
OVRNGT...WEAKENING WITH THE LACK HTG. LTR TNGT...LGT WINDS AND
INCRSD LL MOISTURE WILL RESULT IN PTCHY FOG...ESP ALONG AND SOUTH
OF THE BRDR WHERE THE AFTN SHWRS HIT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
REMAINS OF THE SFC BNDRY WASHES OUT OVER NEPA MON AND COULD CONT
TO TRIGGER ISLTD CONV WITH DAYTIME HTG. HAVE INCLUDED CHANCE OR
SLGT CHANCE POPS OVER THE SE FOR THIS PSBLTY. FURTHER TO THE
WEST...BLDG UPR HGTS AND BUBBLE HIGH WILL KEEP THE LID ON ANY
CONV.

HIPRES BLDS IN FOR TUE AND WED AND ALLOW MAINLY SUNNY SKIES AND
CNSRBL WRMG. AFTN TEMPS STILL LOOK CLOSE TO 90F ALTHOUGH GUID HAS
BACKED OFF A CPL DEGREES ON THE FCSTD TEMPS. RDG ALOFT SHD REALLY
ELIMINATE ANY CNCRN FOR ANY CONV STORMS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
245 PM UPDATE...

AFTER EXPERIENCING HOT WEATHER FOR A FEW DAYS UPPER LEVEL HEIGHTS
GRADUALLY FALL FROM MID WEEK INTO THE WEEKEND ALLOWING FOR A
RETURN TO NEAR NORMAL WEATHER FOR MID SUMMER. BEST SHOT FOR
PRECIPITATION WILL BE THURSDAY WITH GOOD MODEL AGREEMENT BETWEEN
THE GFS AND EURO ON A COLD FRONTAL PASSAGE. 850 TEMPS FALL INTO
THE MID TEENS BY FRIDAY WITH HIGHS NEAR 80 FRIDAY AFTERNOON. WEAK
BOUNDARY MAY BRING US ANOTHER SHOT AT PRECIP SATURDAY BUT THIS FAR
OUT, KEPT IT AT OR BELOW 30% GIVEN SOME UNCERTAINTY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A BOUNDARY CAUSING AFTERNOON SHOWERS AND THUNDERSTORMS WILL IMPACT
MAINLY KAVP THIS AFTERNOON. STORMS WILL FIRE NEAR OR JUST SOUTH OF
KELM AND KBGM. WHILE A STORM IS POSSIBLE THROUGH 19Z, MOST OF THE
CONVECTION WILL REMAIN JUST SOUTH OF THE TERMINALS. AT KAVP BRIEF
IFR VSBYS ARE POSSIBLE BUT CONVECTION TOO SCT. TO INCLUDE IN THE
TAFS. WILL MENTIONED TSRA DURING THE PEAK TIME OF CONVECTION (20Z
TO 23Z) INSTEAD. BEHIND THIS BOUNDARY A BRIEF PERIOD OF MVFR CIGS
POSSIBLE NY TERMINALS BEFORE WE SCATTER OUT.

VALLEY FOG LIKELY AT KELM TONIGHT WITH IFR VSBYS AFTER 06Z. SOME MODEL
GUIDANCE ALSO SUGGESTS FOG AT MOST OF THE TERMINALS OVERNIGHT.
CONTINUED THE PREVIOUS FORECASTERS IDEA OF LIGHT FOG AT KITH AND
KBGM BUT BASED ON ENOUGH UNCERTAINTY, LEFT IT OUT OTHERWISE.

VFR MONDAY.

.OUTLOOK...

TUESDAY-WEDNESDAY...VFR.

THURSDAY...RESTRICTIONS POSSIBLE BY AFTERNOON...IN SCATTERED
SHOWERS/THUNDERSTORMS.

FRIDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM/TAC
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jul 26, 1:30 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT SUN JUL 26 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
230 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 3:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT SUN JUL 26 2015

NYZ055-056-262100-
BROOME NY-TIOGA NY-
426 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TIOGA AND WEST
CENTRAL BROOME COUNTIES  ...

* AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR NEWARK VALLEY...OR 7 MILES NORTHWEST OF ENDICOTT...MOVING
  NORTHEAST AT 25 MPH.

* NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
  WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  ENDICOTT AND WEST CORNERS AROUND 430 PM EDT.
  UNION CENTER AND ENDWELL AROUND 435 PM EDT.
  JOHNSON CITY AND NANTICOKE AROUND 440 PM EDT.
  GREATER BINGHAMTON AIRPORT AROUND 445 PM EDT.
  WHITNEY POINT AND CASTLE CREEK AROUND 455 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4233 7597 4214 7586 4207 7618 4223 7629
TIME...MOT...LOC 2026Z 244DEG 22KT 4219 7615

HEDEN
Special weather statement, Jul 26, 3:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT SUN JUL 26 2015

NYZ055-262130-
TIOGA NY-
440 PM EDT SUN JUL 26 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHWESTERN TIOGA COUNTY...

* AT 440 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF SOUTHWESTERN TIOGA COUNTY.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  BARTON...LITCHFIELD...SPENCER...NICHOLS...LOUNSBERRY...TIOGA CENTER
  AND CATATONK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4221 7631 4201 7633 4202 7654 4221 7653
TIME...MOT...LOC 2040Z 180DEG 0KT 4210 7650

RRM
Local storm report, Jul 26, 3:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 E LIVINGSTON MANOR    41.90N  74.79W
07/26/2015                   SULLIVAN           NY   911 CALL CENTER

            TREES WITH WIRES DOWN

&&

JML
Special weather statement, Jul 26, 3:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT SUN JUL 26 2015

NYZ062-262115-
SULLIVAN NY-
452 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SULLIVAN COUNTY  ...

* AT 452 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER LIBERTY...MOVING SOUTHEAST AT 15 MPH.

* NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  LIBERTY AROUND 455 PM EDT.
  HARRIS AROUND 510 PM EDT.
  FALLSBURG...NEVERSINK AND SOUTH FALLSBURG AROUND 515 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4184 7448 4175 7457 4170 7450 4161 7454
      4176 7490 4193 7480 4186 7447
TIME...MOT...LOC 2052Z 295DEG 13KT 4182 7476

RRM
Local storm report, Jul 26, 3:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SE NEWARK VALLEY      42.21N  76.17W
07/26/2015                   TIOGA              NY   911 CALL CENTER

            TREE AND WIRES DOWN SHERRY LIPE RD.

&&

JML
Local storm report, Jul 26, 3:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             MAINE                   42.20N  76.07W
07/26/2015  M1.00 INCH       BROOME             NY   AMATEUR RADIO

&&

JML

The radar

The Binghamton radar (KBGM), 44 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tioga

When
July 26, 4:00 PM EST to 7:00 PM EST
Where
Tioga County, 1.09 mi W of Barton to 0.75 mi E of Barton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.047, -76.471

Heavy rainfall and flooding caused a culvert washout on Ellis Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596815.